Montana, 2012Hail in Montana, June 24 to 25, 2012
June 24 to 25, 2012 · NWS TFX · 2 events in 1 county or zone
Thunderstorms developed over Hill County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over Hill County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 24, 9:55 PM MST, 57 minutes earlier.
Area forecast discussion, Jun 24, 9:55 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT SUN JUN 24 2012
UPDATED AVIATION SECTION
.DISCUSSION...
HAVE ISSUED A RED FLAG WARNING FOR FIRE ZONE 118 ON MONDAY AFTERNOON
AND EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH
FORECASTED WARM TEMPERATURES...STRONG WINDS AND LOW RELATIVE
HUMIDITIES. MLV
&&
.AVIATION...
UPDATED 0455Z.
SOUTHWEST FLOW ALOFT CONTINUES. THE AIRMASS REMAINS VERY DRY AND HAS
STABILIZED. A LAYER OF LOW AND MID CLOUDS WILL PERSIST ACROSS
PORTIONS OF NORTH CENTRAL MONTANA. ISOLATED THUNDERSTORMS REMAIN A
POSSIBILITY ALONG THE INTERNATIONAL BOUNDARY. VFR CONDITIONS PREVAIL
WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS.
&&
.FIRE WEATHER...
RED FLAG WARNING FOR FIRE ZONES 110 AND 111 REMAINS IN EFFECT
THROUGH 9 PM MDT. SOME STRONGER WINDS AND LOW HUMIDITY VALUES HAVE
ALSO MOVED INTO THE SOUTHERN PORTION OF ZONE 118 AND HAVE ISSUED A
RED FLAG WARNING UNTIL MIDNIGHT MDT. ANOTHER WARNING HAS BEEN
ISSUED FOR MONDAY AFTERNOON AND EVENING FOR ZONES 110...111 AND
118 FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES. MPJ/MLV
&&
.PREV DISCUSSION...
/ISSUED 550 PM MDT SUN JUN 24 2012/
TONIGHT THROUGH TUESDAY...SAME OLD PATTERN CONTINUES FOR THE
FORECAST AREA THROUGH THE SHORT TERM. A DEEP UPPER LOW IS OVER THE
PACIFIC NORTHWEST COAST WHILE A RIDGE REMAINS ENTRENCHED ALONG THE
MONTANA-DAKOTAS BORDER. MODELS HAVE DONE A PRETTY TERRIBLE JOB
HANDLING THE LOW CLOUDS IN NORTH CENTRAL MONTANA BUT SATELLITE
IMAGERY CONTINUES TO SHOW THE CLOUD COVER ERODING FROM THE SOUTH.
VERY UNSURE ABOUT THE CHANCE OF PRECIPITATION ACROSS NORTH CENTRAL
MONTANA TONIGHT. THE GFS HAS A LARGE BULLSEYE OF QPF IN THIS
REGION FOR THIS EVENING BUT THE OTHER MODELS REMAIN DRY...EXCEPT
THEY ARE SHOWING QUITE A BIT OF INSTABILITY. HAVE GONE WITH A
MENTION OF ISOLATED POPS OVERNIGHT BUT EXPECT THAT IF ANYTHING
GETS GOING OVER THE WESTERN MOUNTAINS THIS AFTERNOON...THOSE
STORMS COULD MOVE OUT OVER THE PLAINS AND CONTINUE WITH ELEVATED
CONVECTION THROUGH MUCH OF THE NIGHT. PATTERN CONTINUES TO LOOK
UNSETTLED WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED MONDAY
AFTERNOON AND EVENING. BEST LOCATION FOR POSSIBLE SEVERE STORMS
WILL BE OVER EASTERN MONTANA MONDAY EVENING AND SOME OF THESE
COULD EXTEND INTO MY NORTHEAST ZONES. HAVE LEFT MENTION OF SEVERE
OUT OF THE FORECAST FOR NOW BUT WOULD NOT BE SURPRISED TO SEE
MODELS AND/OR SPC INCREASE THE LIKELIHOOD BY TOMORROW MORNING.
CORE OF THE UPPER LOW FINALLY SWINGS ACROSS THE NORTHERN ROCKIES
AND INTO CANADA ON TUESDAY. WIDESPREAD RAIN IS EXPECTED OVER THE
GLACIER PARK REGION AND HPC HAS PUT NORTHWEST MONTANA INTO THE
EXCESSIVE RAINFALL OUTLOOK. MPJ
TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF WILL
MOVE ACROSS THE NORTHERN ROCKIES INTO ALBERTA TUESDAY NIGHT. THE
AIRMASS WILL BE UNSETTLED AND THUNDERSTORMS COULD CONTINUE INTO THE
LATE EVENING. BRISK WINDS ASSOCIATED WITH THE SURFACE LOW IN CANADA
WILL BRING COOLER AIR INTO REGION THROUGH WEDNESDAY. HIGH PRESSURE
ALOFT WILL BE IN PLACE THURSDAY AND THE AIRMASS WILL BE DRY AND
STABLE. A SHORTWAVE WILL CROSS THE ROCKIES THURSDAY NIGHT BUT WITH
THE DRY AIRMASS THE CHANCE OF PRECIPITATION WILL REMAIN LOW. HIGH
PRESSURE WILL REBUILD FRIDAY BUT ANOTHER SHORTWAVE WILL MOVE
MOISTURE INTO THE RIDGE ON SATURDAY. THIS WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS INTO THE AREA SATURDAY AND SUNDAY. ZELZER.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 59 89 59 79 / 10 10 20 20
CTB 56 76 55 67 / 20 10 30 60
HLN 58 93 58 80 / 10 10 20 20
BZN 53 93 54 82 / 0 10 10 10
WEY 47 84 49 69 / 0 10 10 10
DLN 53 89 53 74 / 0 10 10 10
HVR 61 90 61 85 / 20 10 20 30
LWT 59 91 59 84 / 10 10 20 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BROADWATER...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...GALLATIN...
JEFFERSON...MEAGHER.
RED FLAG WARNING FROM NOON TO 9 PM MDT MONDAY BEAVERHEAD...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
GALLATIN...JEFFERSON...MADISON...MEAGHER.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BEAVERHEAD...
MADISON.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 24, 3:34 PM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT SUN JUN 24 2012
MTZ008-014-015-052-053-055-252245-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
434 PM MDT SUN JUN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TONIGHT
RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS IS IN
EFFECT UNTIL MIDNIGHT. VERY WARM AND DRY CONDITIONS WILL BRING
INCREASED FIRE DANGER OVER SOUTHWEST MONTANA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY WARM AND DRY CONDITIONS WILL CONTINUE TO BRING INCREASED FIRE
DANGER OVER SOUTHWEST MONTANA MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ009>013-044>051-054-252245-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
MEAGHER-
434 PM MDT SUN JUN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY
WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE
VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE
DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY
WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE
VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE
DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 10:20 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1120 PM MDT SUN JUN 24 2012
MTZ011-250600-
HILL MT-
1120 PM MDT SUN JUN 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HILL COUNTY UNTIL
MIDNIGHT MDT...
AT 1117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHEAST OF INVERNESS...OR 24 MILES
NORTHEAST OF CHESTER...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN HILL COUNTY...
RURAL NORTHWESTERN HILL COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 11014 4862 11049 4871 11073 4901 11054
4901 11018
TIME...MOT...LOC 0520Z 207DEG 17KT 4875 11054
SUKHail, Hill
- When
- June 24, 10:52 PM MST to 11:30 PM MST
- Where
- Hill County, 21 mi N of Gildford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.874, -110.300
Golf ball sized hail was reported 24 miles N of Gildford. Vehicle damage was also reported as a result of the hail.
Hail, Hill
- When
- June 24, 11:23 PM MST to June 25, 12:00 AM MST
- Where
- Hill County, 21 mi N of Gildford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.874, -110.300
Gold ball sized hail of 1.75 inches was reported 21 miles N of Gildford.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, June 24 to 30, 20126 deaths · 8 injured · $27 million · EF2 · 40 events
- Tornadoes and Damaging Wind in Florida, June 24 to 26, 20121 death · $50,000 · EF0 · 7 events
- Heat in Arkansas, June 24 to 30, 20121 death · 1 event
- Heat in Missouri, June 24, 20121 death · 1 event
- Rip Current in Alabama, June 24, 20121 death · 1 event
- Tropical Storm and Flash Flooding in Florida, June 24 to 28, 2012$1.8 million · 50 kt wind · 34 events
- Hail and Damaging Winds in Montana, June 24, 20121 injured · $184,000 · 1 in hail · 21 events
- Tornadoes and Damaging Wind in Florida, June 24, 2012$65,000 · EF0 · 11 events
- Hail and Damaging Winds in North Carolina, June 24, 20121 injured · $53,000 · 1 in hail · 5 events
- Flash Flooding in South Carolina, June 24, 2012$60,000 · 3 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, June 24 to 25, 201258 kt wind · 27 events
- Excessive Heat in Kansas, June 24 to 30, 201223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396898, 396899.